Tylenol bottles will soon sport red labels warning that the drug contains acetaminophen, which can cause liver failure and even death if consumed in excess.
The company that makes Tylenol is taking the step under a cloud of lawsuits and federal government pressure, according to KTTV in Los Angeles. The warning will show up in the coming months on new bottles of Extra-Strength Tylenol and other Tylenol bottles.
The margin is slim between a safe dose and an overdose, and different people have different reactions to the same amount of pills.
“Acetaminophen, if used properly and if not used in excess, is a good pain reliever. There is no question about it,” Dr. Ronald Busuttil, the founder and director of UCLA’s liver transplant program, told the station.
The problem comes when people take more than the recommended dosage. Busuttil said most drug-induced liver failures in the country come from acetaminophen overdose, and more than 300 patients have had liver transplants at UCLA due to taking too much of the pain reliever.
“Two-thirds of them are adults, one-third of them are kids. It’s a very, very serious problem,” he told the station.
The Food and Drug Administration sets the maximum acetaminophen limit for adults at 4,000 milligrams per day, and one Extra Strength Tylenol has 500 mg.
The hidden secrets of making herbal medicines…right at your fingertips!
According to Natural News, some people who stayed well within the 4,000 mg daily limit still fall ill or die, which may suggest greater concerns about acetaminophen.
“It’s still a little bit of a puzzle,” Dr. Anne Larson from the Swedish Medical Center in Seattle, Washington, told Natural News. “Is it a genetic predisposition? Are they claiming they took the right amount, but they really took more? It’s difficult to know.”
Dr. Holly Phillips, CBS News medical contributor, told CBS News that most people can take about 3,000 milligrams throughout the day—equal to six extra-strength Tylenol—without problems. When overdoses do occur, they’re usually due to one of three causes: Mixing Tylenol with alcohol, taking Tylenol along with other acetaminophen-laden products like Nyquil or Sudafed, or taking Tylenol with prescription drugs that also contain acetaminophen.
Busuttil told KTTV that acetaminophen’s nature can make it easier for people to overdose.
“Acetaminophen doesn’t cause a tremendous amount of side effects that you can’t take it anymore. It relieves the pain, it relieves the fever, so why don’t you take a couple more,” he said, summarizing how people rationalize it.
The first signs of overdose-caused acute liver failure—flu-like symptoms—don’t set in for several days, making things even more dangerous, the station said.
According to the FDA and the Centers for Disease Control and Prevention, acetaminophen overdoses send 55,000-80,000 Americans to the hospital each year and kill at least 500. Still, Phillips told CBS News such cases are still “very rare” overall, since 100 million people take Tylenol every year.
“[W]e only see liver damage in a fraction of a percent, but that’s still too many when you consider that it’s completely avoidable,” she said.
The FDA says that in order to avoid harm, people should inform their doctor and pharmacist about medications they’re taking, not consume more than the daily limit, and avoid taking acetaminophen with alcohol.
Sign up for Off The Grid News’ weekly email and stay informed about the issues important to you